Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 126, NWS Topeka, KS

August 17, 2014Dickinson County, Geary County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2014, 10:53 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2014, 10:53 PM CDT (03:53 UTC)
Expired
Aug 17, 2014, 11:45 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, KS, Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 11:07 PM CDTTSTM WND DMGAbilene, KSMEASURED WIND ON ASOS OF 66 MPH.
Aug 17, 11:07 PM CDTTSTM WND GST 66Abilene, KSMEASURED WIND ON ASOS OF 66 MPH.
Aug 17, 11:29 PM CDTTSTM WND GST 504 Nw Junction City, KSTRAINED SPOTTER ESTIMATED WIND GUST UP TO 50 MPH.
Aug 17, 11:30 PM CDTTSTM WND GST 50W Junction City, KS45 TO 50 MPH ESTIMATED WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 9:07 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS53 KTOP 180353
SVRTOP
KSC041-061-127-180445-
/O.NEW.KTOP.SV.W.0126.140818T0353Z-140818T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1053 PM CDT SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN CENTRAL KANSAS...
  GEARY COUNTY IN EAST CENTRAL KANSAS...
  MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1145 PM CDT

* AT 1049 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES EAST OF MANCHESTER TO GYPSUM...AND MOVING
  EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...AUTOMATED INSTRUMENTS AT SALINA MEASURED 62 MPH WINDS AND 
           LAW ENFORCEMENT REPORTED 60 MPH WINDS IN MINNEAPOLIS.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ABILENE...JUNCTION CITY...HERINGTON...COUNCIL GROVE...CARLTON...
  MOONLIGHT...ENTERPRISE...CHAPMAN...HOPE...WOODBINE...GRANDVIEW
  PLAZA...LATIMER...WHITE CITY...BURDICK...PARKERVILLE...DWIGHT...
  WILSEY AND COUNCIL GROVE LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIND 
DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 3913 9737 3914 9713 3898 9650 3883 9650
      3882 9639 3852 9657 3852 9693 3861 9694
      3861 9738
TIME...MOT...LOC 0352Z 289DEG 38KT 3910 9717 3864 9740

HAIL...1.00IN
WIND...60MPH

$$

BARJENBRUCH
2 follow-up statements
684 
WWUS53 KTOP 180430
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1130 PM CDT SUN AUG 17 2014

KSC041-061-127-180445-
/O.CON.KTOP.SV.W.0126.000000T0000Z-140818T0445Z/
MORRIS-DICKINSON-GEARY-
1130 PM CDT SUN AUG 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GEARY...
DICKINSON AND MORRIS COUNTIES UNTIL 1145 PM CDT...

AT 1127 PM CDT...THE LEADING EDGE OF SEVERE THUNDERSTORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM GRANDVIEW PLAZA TO 
LINCOLNVILLE...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...THE WEATHER OBSERVATION STATION AT ABILENE MEASURED 66 MPH 
AND SPOTTERS REPORTED DAMAGING WINDS WITH THIS STORM.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...BURDICK...WHITE CITY...PARKERVILLE...DWIGHT...WILSEY
AND COUNCIL GROVE LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 275 AND 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3893 9723 3913 9719 3914 9710 3898 9650
      3883 9650 3882 9639 3852 9657 3852 9693
      3861 9694 3861 9738 3869 9738
TIME...MOT...LOC 0429Z 289DEG 35KT 3899 9674 3851 9693

HAIL...0.75IN
WIND...60MPH

$$

BARJENBRUCH
425 
WWUS53 KTOP 180442
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1142 PM CDT SUN AUG 17 2014

KSC041-061-127-180452-
/O.EXP.KTOP.SV.W.0126.000000T0000Z-140818T0445Z/
MORRIS-DICKINSON-GEARY-
1142 PM CDT SUN AUG 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR GEARY...DICKINSON AND MORRIS
COUNTIES WILL EXPIRE AT 1145 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER...GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE 
WITH THESE THUNDERSTORMS.

LAT...LON 3893 9723 3913 9719 3914 9710 3898 9650
      3883 9650 3882 9639 3852 9657 3852 9693
      3861 9694 3861 9738 3869 9738
TIME...MOT...LOC 0442Z 289DEG 35KT 3895 9659 3847 9678

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:26 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 17, 8:26 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CDT Sun Aug 17 2014

.UPDATE...
Issued at 812 PM CDT SUN AUG 17 2014

Monitoring two MCS complexes tracking southeast over southern
Nebraska and north central Kansas. The Nebraska cluster maintains
a strong outflow boundary around 50 MPH gusting out ahead of the
main line showing a history of 60 to 70 mph winds. Thunderstorm
cluster in Kansas has recently reported wind gusts near 60 mph.
Environment ahead of the system is characterized currently by 3500
J/KG of MLCAPE and effective shear increasing to near 30 KTS as a
southwesterly LLJ ramps up over north central Kansas. Current thinking
is similar to latest runs of the HRRR depicting the two clusters
converging as they track south and east over the CWA. Have therefore
increased precip chances over north central Kansas. Instability gradient
weakens towards central and eastern portions of northeast Kansas
and would expect the cluster to weaken in severity between
midnight and 7 AM. Between now and midnight, slight risk of severe
weather was expanded across north central areas where wind gusts
between 50 and 60 mph and small hail are possible.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 343 PM CDT SUN AUG 17 2014

Water vapor imagery showing next shortwave trough and associated
frontal boundary moving thru northwest NE. Thunderstorms have
developed over north central NE and should propagate southeastward
within moisture axis situated across central NE into far northern
KS that will lift slowly northward through the night. Expect NE
convection to weaken later this evening with the loss of heating and
weaker shear further south towards the KS border. Will still however
keep the high chance pops near the NE border and decrease southward
in weaker warm air advection. The most likely period will be near
the state line towards sunrise in the far northeast corner. Lows
tonight will be in the middle to upper 60s. More mixing and
increasing clouds should limit fog potential tonight.

Front to the north will move southeast and bisect the cwa northeast
to southwest by mid to late afternoon. Axis of higher cape will set
up along and ahead of the front. Although the shear along the front
will not be as strong as further north and a capping inversion will
be in place...expect afternoon heating and weak convergence along
the front to allow at least some isolated thunderstorms to develop.
If they do...a deeply mixed atmosphere with temps well into the
middle and upper 90s would favor potential strong wind gusts with
any convection that forms. Will keep highest chance pops along and
ahead of the front...or primarily just north and west of the
Turnpike.

.LONG TERM...(Monday Night through Sunday)
Issued at 343 PM CDT SUN AUG 17 2014

Expect scattered convection Monday evening as the frontal along the
frontal boundary as it slowly moves southeast. NAM showing MUCAPE
around 5000 J/KG with around 35 to 40kts of bulk shear into the
early evening hours. Could see a few strong to severe storms with
strong wind gusts the main hazard. The front should sag south of the
CWA Tuesday morning before moving northward as a warm front Tuesday
afternoon and Tuesday night. Isentropic lift over the warm front
should generate elevated thunderstorms mainly across the northern
CWA. Areas near Highway 36 will have a small chance of morning
thunderstorms on Wednesday.

Wednesday night through Saturday will see ridge building over the
Southern and Central Plains. Periodic waves will move through the
flow and models differ on timing and resultant precipitation
placement. Will continue with low end chances of precipitation,
mainly nocturnal. GFS and ECMWF diverge with the timing of an upper
level trough with the GFS keeping the upper trough over the western
states while the ECMWF is much further east over the central U.S..
Will go dry on Sunday given the large differences for now.

Temperatures will be above normal through much of the period.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 638 PM CDT SUN AUG 17 2014

Monitoring the evolution of TSRA over western Kansas and central
Nebraska. Latest guidance is beginning to trend toward convection
weakening west of KMHK by 12Z. Confidence was not high enough to
mention thunder at KMHK at this time. Second concern is fog
potential before cloud cover arrives. MVFR to IFR fog is possible
at KTOP after 09Z while increased winds and cloud cover at KMHK/KFOE
may hinder lower visibilities. Fog is expected to dissipate around
14Z as mixing increases.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Bowen
SHORT TERM...63
LONG TERM...53
AVIATION...Bowen
Hazardous weather outlook, Aug 17, 8:36 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT SUN AUG 17 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-190145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
836 PM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE STORMS ARE POSSIBLE FOR LOCATIONS ALONG AND
NORTH OF A LINE FROM MINNEAPOLIS TO CLAY CENTER AND SENECA. TIMING
FOR STORMS TO IMPACT REPUBLIC COUNTY IS AFTER 10 PM. MAIN HAZARDS
ARE GUSTY WINDS UP TO 60 MPH AND SMALL HAIL. THUNDERSTORMS ARE
EXPECTED TO GRADUALLY WEAKEN AS THEY TRACK SOUTH AND EAST AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES CONTINUE THROUGH MID WEEK...SHIFTING
NORTHWARD THROUGH WEDNESDAY. THE BEST CHANCES FOR THUNDERSTORMS
WILL OCCUR MONDAY AFTERNOON INTO MONDAY NIGHT WITH THE POTENTIAL
FOR LOCALLY STRONG WIND GUSTS. A PERIOD OF RELATIVELY HOT WEATHER
IS ANTICIPATED WEDNESDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
NORTH CENTRAL KANSAS.

In the hours before

Local storm report, Aug 17, 10:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1029 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND GST     CONCORDIA               39.57N 97.66W
08/17/2014  M60 MPH          CLOUD              KS   ASOS

&&

JB
Local storm report, Aug 17, 10:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     SCANDIA                 39.79N 97.78W
08/17/2014                   REPUBLIC           KS   TRAINED SPOTTER

            POWER LINES AND TREES DOWN WHICH ARE BLOCKING EMERGENCY
            SERVICES FROM ENTERING THE TOWN.

&&

KSANDERS
Local storm report, Aug 17, 10:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1034 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND DMG     MINNEAPOLIS             39.12N 97.71W
08/17/2014                   OTTAWA             KS   LAW ENFORCEMENT

            ESTIMATED WIND GUSTS 50-60 MPH WITH LARGE TREES BENDING
            OVER AND POWER OUT.

&&

BDRAKE
Local storm report, Aug 17, 10:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     BELLEVILLE              39.82N 97.63W
08/17/2014                   REPUBLIC           KS   LAW ENFORCEMENT

            LAW ENFORCEMENT OFFICE HAD REPORTS OF POWER LINES DOWN
            AND MEDIUM SIZED TREES UPROOTED. ESTIMATED WINDS OF 55-70
            MPH.

&&

BDRAKE
Local storm report, Aug 17, 10:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             BENNINGTON              39.03N 97.59W
08/17/2014  E1.50 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

JB
Local storm report, Aug 17, 10:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     5 ENE DELPHOS           39.29N 97.68W
08/17/2014                   OTTAWA             KS   TRAINED SPOTTER

            MEASURED WIND GUST OF 64 MPH ON WIND SENSOR.

&&

BDRAKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:33 PM CDTSevere Thunderstorm WarningTOPCloud, Republic57 min
Aug 17, 10:00 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa60 min
Aug 17, 10:13 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington62 min
Aug 17, 10:27 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington48 min
Aug 17, 11:00 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley42 min
Aug 17, 11:41 PM CDTSpecial Weather StatementTOPGeary, Morris, Riley, Wabaunsee49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.